Journal of Symplectic Geometry

Volume 18 (2020)

Number 5

Symplectically replacing plumbings with Euler characteristic $2 \: 4$‑manifolds

Pages: 1285 – 1318

DOI: https://dx.doi.org/10.4310/JSG.2020.v18.n5.a4

Author

Jonathan Simone (Department of Mathematics, University of Massachusetts, Amherst, Ma., U.S.A.)

Abstract

We introduce new symplectic cut-and-paste operations that generalize the rational blowdown. In particular, we will define $k$‑replaceable plumbings to be those that, heuristically, can be symplectically replaced by Euler characteristic $k \: 4$‑manifolds. We will then classify $2$‑replaceable linear plumbings, construct $2$‑replaceable plumbing trees, and use one such tree to construct a symplectic exotic $\mathbb{C}P^2 \# 6 \overline{\mathbb{C}P^2}$.

Received 12 October 2016

Accepted 11 October 2019